Wyoming, 2011High Wind in Wyoming, December 30 to 31, 2011
December 30 to 31, 2011 · NWS CYS · 26 events in 17 counties and zones
Very fast winds aloft combined with a steep surface pressure gradient prior to and following the passage of a fast-moving cold front produced very strong and gusty west to northwest winds throughout southeast Wyoming. Sustained winds of 35 to 55 mph with gusts from 60 to 80 mph were common.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 7
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very fast winds aloft combined with a steep surface pressure gradient prior to and following the passage of a fast-moving cold front produced very strong and gusty west to northwest winds throughout southeast Wyoming. Sustained winds of 35 to 55 mph with gusts from 60 to 80 mph were common. On December 31, there were several reports of blown over semi-trucks on Interstates 80 and 25, however no injuries were reported. The high winds caused scattered power outages and property damage in the Cheyenne area. There were seven wind-related injuries in Cheyenne.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 30, 5:00 AM MST, 4 hours 11 minutes earlier.
Area forecast discussion, Dec 30, 5:00 AM MST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
500 AM MST FRI DEC 30 2011
.UPDATE...12Z TAF ISSUANCE...ANOTHER DAY OF STRONG AND GUSTY WEST
TO SOUTHWEST WINDS EXPECTED ACROSS SOUTHEAST WYOMING...WITH MUCH
LESS WINDS ACROSS THE PANHANDLE. FOR THE WY TERMINALS...WILL SEE
INCREASING WINDS THROUGH THE MORNING WITH 20 TO 30 KTS GUSTING 35
TO 45 KTS BY 15Z. FURTHER EAST...WILL SEE LESS WIND WITH GUSTS 20
TO 30 KTS COMMON THROUGH THE AFTERNOON. A BRIEF LULL WILL OCCUR
AFTER SUNSET WITH A RESURGENCE OF WINDS EXPECTED OVERNIGHT AS A
COLD FRONT APPROACHES FROM THE NORTH. SNOW SHOWERS WILL OCCUR IN
THE SNOWY AND SIERRA MADRES MOUNTAINS ABOVE 9000 FT...WITH
MOUNTAIN WAVE TURBULENCE LIKELY DOWNWIND OF THE MOUNTAINS.
OTHERWISE VFR CONDITIONS EXPECTED WITH A 10KFT TO 15KFT CLOUD DECK
LOOKING TO MOVE OVERHEAD THIS AFTERNOON AND EVENING.
&&
.PREV DISCUSSION... /ISSUED 323 AM MST FRI DEC 30 2011/
SHORT TERM...TODAY THROUGH NEW YEARS DAY...GOES WATER VAPOR IMAGERY
ANIMATION DEPICTED A FAST NEAR ZONAL FLOW FROM THE EASTERN PACIFIC
INTO THE WESTERN CONUS. A SHORT WAVE TROUGH WAS MOVING TOWARD THE
MIDDLE/UPPER MS VALLEY EARLY THIS MORNING. AN UPSTREAM UPPER RIDGE
WAS LOCATED FROM THE NORTHERN ROCKIES TO THE DESERT SOUTHWEST. A
110-125 KT UPPER LEVEL JET EXTENDED FROM THE PACIFIC NORTHWEST INTO
THE NORTHERN/CENTRAL ROCKIES. THE PACIFIC COLD FRONT RESPONSIBLE FOR
THE STRONG/GUSTY WEST TO NORTHWEST WINDS ON FRIDAY EXTENDED FROM
WESTERN MN/IA THROUGH EASTERN KS AND NORTHERN OK/TX PANHANDLES.
STRONGEST WINDS...COINCIDENT WITH THE POST-FRONTAL PRESSURE RISES...
HAVE MOVED INTO THE CENTRAL PLAINS...WITH PRESSURE FALLS SPREADING
EAST ACROSS CENTRAL WY/NORTHWEST CO. WESTERLY SURFACE WINDS WERE
SUSTAINED FROM 15 TO 30 MPH WITH GUSTS TO 45 ALONG PORTIONS OF THE
I-80 CORRIDOR. LIGHTER WIND SPEEDS WERE INDICATED ELSEWHERE ACROSS
SOUTHEAST WY AND THE WESTERN NE PANHANDLE.
THE 00Z SHORT RANGE MODELS REMAIN CONSISTENT WITH PREVIOUS RUNS AS
THE NEXT POTENT PACIFIC UPPER LEVEL TROUGH AND SURFACE COLD FRONT
IMPACT THE CWA BEGINNING LATER TODAY THROUGH SATURDAY. A TRANSITORY
UPPER RIDGE WILL SLIDE EAST ACROSS THE REGION TODAY AS THE SHORT
WAVE DIGS SOUTHEAST OVER THE PACIFIC NORTHWEST. THE TROUGH DEEPENS
AS IT TRACKS EAST THROUGH THE NORTHERN/CENTRAL ROCKIES TONIGHT AND
INTO THE NORTHERN/CENTRAL PLAINS BY LATE SATURDAY AFTERNOON. ON
NEW YEARS DAY...AN UPPER RIDGE BUILDS OVER THE GREAT BASIN WITH
NORTHWESTERLY FLOW ALOFT. AT THE SURFACE...A LOW PRESSURE TROUGH
DEVELOPS TO THE LEE OF THE LARAMIE RANGE THIS MORNING AND INTENSIFIES
THIS AFTERNOON AS A STRONG COLD FRONT APPROACHES NORTHWEST WY. THE
DEEPENING LOW LEVEL PRESSURE GRADIENT IN TANDEM WITH THE 50-70 KT
700 MB WIND FIELD WILL RESULT IN VERY STRONG AND GUSTY WINDS ALONG
THE LARAMIE RANGE AS WELL AS THE FOOTHILLS INCLUDING BORDEAUX AND
VEDAUWOO...NORTH SNOWY RANGE FOOTHILLS INCLUDING ARLINGTON AND
NORTHERN CARBON COUNTY. EXPECT WEST TO NORTHWEST WINDS SUSTAINED
FROM 30 TO 50 MPH WITH GUSTS UP TO 65 MPH FOR THE LOWER ELEVATIONS
AND 75 MPH FOR THE HIGHER ELEVATIONS THROUGH THIS EVENING. ELSEWHERE
ACROSS SOUTHEAST WY...WIND SPEEDS WILL BE SUSTAINED FROM 20 TO 30
MPH WITH GUSTS TO 55 MPH. IT WILL BE BREEZY ACROSS THE WESTERN NE
PANHANDLE TODAY WITH GUSTS UP TO 40 MPH NEAR THE WY BORDER. THESE
STRONG AND GUSTY WINDS WILL PERSIST UNTIL LATE THIS EVENING...THUS
HAVE EXTENDED THE HIGH WIND WARNING UNTIL MIDNIGHT TONIGHT.
DEFINITELY LOOKS LIKE ANOTHER BORA WIND EVENT SHAPING UP GIVEN THE
VIGOROUS NATURE OF THE COLD FRONT AND JUXTAPOSITION WITH THE 100-120
KT UPPER LEVEL JET OVERHEAD. TO COINCIDE WITH THE TIMING OF THE
COLD FRONTAL PASSAGE...THE HIGH WIND WATCH FOR AREAS ALONG AND WEST
OF THE LARAMIE RANGE REMAINS IN EFFECT FROM MIDNIGHT TONIGHT THROUGH
SATURDAY AFTERNOON...AND FOR AREAS EAST OF THE LARAMIE RANGE FROM
EARLY SATURDAY MORNING THROUGH SATURDAY AFTERNOON. SUSTAINED WEST
TO NORTHWEST WINDS OF 35 TO 50 MPH WITH GUSTS OF 60 TO 75 MPH WILL
BE POSSIBLE DURING THIS TIME PERIOD. THE WEST TO NORTHWEST WINDS
WILL DECREASE SATURDAY NIGHT AND SUNDAY...BUT CONTINUE TO BE BREEZY.
BESIDES THE WIND THREAT...THERE WILL BE CHANCES FOR POST-FRONTAL
RAIN/SNOW SHOWERS DUE TO COLDER AIR ALOFT CREATING MARGINAL
INSTABILITY. THE SHOWERS WILL DEVELOP WEST OF THE LARAMIE RANGE
LATER THIS EVENING...THEN SPREAD EAST ACROSS THE REMAINDER OF THE
CWA LATER TONIGHT THROUGH SATURDAY AFTERNOON. SNOWFALL
ACCUMULATIONS FOR THE SNOWY/SIERRA MADRE RANGES WILL BE 2 TO 4
INCHES...WITH LIGHTER AMOUNTS FOR THE VALLEY FLOORS. THE
PRECIPITATION WILL WANE SATURDAY EVENING WITH THE DEPARTING UPPER
LEVEL WEATHER DISTURBANCE. A DRIER AND MORE STABLE AIRMASS WILL
PREVAIL FOR NEW YEARS DAY AS A HIGH PRESSURE RIDGE EXTENDS FROM
THE NORTHERN ROCKIES INTO THE SOUTHERN HIGH PLAINS.
TEMPERATURES TODAY AND TONIGHT WILL BE QUITE MILD ONCE AGAIN...
ESPECIALLY TO THE LEE OF THE LARAMIE RANGE DUE TO DOWNSLOPE WESTERLY
FLOW. THE PLAINS CAN EXPECT HIGHS FROM 50 TO 60 DEGREES...WHILE 30S
AND 40S PREVAIL WEST OF THE LARAMIE RANGE. LOWS TONIGHT WILL BE IN THE
20S AND 30S. HIGHS NEW YEARS EVE WILL OCCUR PRIOR TO THE COLD FRONTAL
PASSAGE WITH 30S AND 40S...WITH TEMPERATURES SLOWLY FALLING THEREAFTER.
MUCH COLDER TEMPERATURES ARE IN STORE SATURDAY NIGHT WITH LOWS IN THE
SINGLE DIGITS AND TEENS. HIGHS ON NEW YEARS DAY WILL AVERAGE NEAR
NORMAL...BUT BE 15 TO 20 DEGREES COLDER COMPARED TO TODAY/S HIGHS.
LONG TERM...SUNDAY NIGHT THROUGH THURSDAY NIGHT...A STRONG UPPER
LEVEL LOW WILL BE DIGGING ACROSS THE EASTERN HALF OF THE U.S. ON
SUNDAY NIGHT AND MONDAY WHICH WILL HELP TO SHARPEN THE RIDGE APPROACHING
THE ROCKIES AND BRING MORE NORTHERLY FLOW TO THE FORECAST AREA. THIS
SHOULD KEEP TEMPS MILD YET NOT TOO WARM IN THE 30S AND 40S. A SHORTWAVE
TROUGH RIDING ATOP THE RIDGE AXIS WILL DEEPEN THE LEE SIDE SURFACE
PRESSURE TROUGH MONDAY AND MONDAY NIGHT WITH WESTERLY SURFACE WINDS
ON THE INCREASE DURING THIS TIME. RELATIVELY WEAK FLOW AT JET STREAM
LEVEL WILL REDUCE THE MAXIMUM LLVL WIND POTENTIAL...WITH 700MB WINDS
PROGGED TO BE ROUGHLY 40 TO 50 KT. THIS SHOULD TRANSLATE TO MODERATE
SFC WINDS WITH LOCALLY GUSTY SPOTS MAINLY IN THE WIND CORRIDOR FOR
TUESDAY. THE SHORTWAVE WILL MOVE INTO THE CENTRAL PLAINS BY WEDNESDAY
WITH A TRAILING BACKDOOR FRONT MAKING ITS WAY ACROSS EASTERN PORTIONS
OF THE CWA TUESDAY AFTERNOON AND EVENING. WINDS WILL EASE WITH FRONTAL
PASSAGE AND BECOME MORE ON THE BREEZY SIDE. MOISTURE LOOKS PRETTY
MARGINAL AT THIS POINT SO WILL KEEP JUST SOME INCREASING CLOUDS WITH
THE PASSAGE OF THE WAVE OVERHEAD. TEMPS WILL COOL A BIT FOR WEDNESDAY
WITH THE CANADIAN AIRMASS IN PLACE...AND WINDS WILL REMAIN ON THE LIGHT
TO BREEZY SIDE. YET ANOTHER SHORTWAVE TROUGH WILL DIG INTO THE GREAT
BASIN THURSDAY AND THURSDAY NIGHT WHICH WILL KEEP THE LEE TROUGH
IN PLACE. THUS EXPECT THE BREEZY WESTERLY WINDS AND MILD TEMPERATURES
TO PERSIST THROUGH THURSDAY NIGHT.
FIRE WEATHER...VERY WINDY CONDITIONS WILL CONTINUE TODAY THROUGH
SATURDAY FOR THE DISTRICTS AHEAD OF AND BEHIND A STRONG PACIFIC
COLD FRONT AND UPPER LEVEL DISTURBANCE. SUSTAINED WEST TO
SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH OR HIGHER ARE
EXPECTED ACROSS THE LARAMIE RANGE AND FOOTHILLS...AS WELL AS THE
NORTH SNOWY RANGE FOOTHILLS AND NORTHERN CARBON COUNTY THROUGH
THIS EVENING. WEST TO NORTHWEST WINDS WILL INCREASE AND BECOME
MORE WIDESPREAD LATER TONIGHT AND SATURDAY AS THE COLD FRONT
SURGES SOUTHEAST ACROSS THE AREA. COLDER AIR ALOFT IN THE WAKE OF
THE COLD FRONT WILL CREATE INSTABILITY...RESULTING IN SCATTERED
RAIN AND SNOW SHOWERS SPREADING FROM WEST TO EAST LATER TONIGHT
THROUGH SATURDAY. THE PRECIPITATION WILL END SATURDAY EVENING AS
HIGH PRESSURE BRINGS DRIER MORE STABLE AIR INTO THE REGION.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL MIDNIGHT SATURDAY FOR WYZ103-WYZ104-
WYZ105-WYZ106-WYZ110-WYZ116-WYZ117.
HIGH WIND WATCH FROM MIDNIGHT SATURDAY TO 6 PM SATURDAY FOR
WYZ101-WYZ103-WYZ104-WYZ105-WYZ106-WYZ109-WYZ110-WYZ111-
WYZ112-WYZ113-WYZ114-WYZ115-WYZ116-WYZ117.
HIGH WIND WATCH FROM 6 AM SATURDAY TO 6 PM SATURDAY FOR WYZ102-
WYZ107-WYZ108-WYZ118-WYZ119.
NE...HIGH WIND WATCH FROM 6 AM SATURDAY TO 6 PM SATURDAY FOR NEZ002-
NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.
&&
SHORT TERM/FIRE WEATHER...JAMSKI
LONG TERM/AVIATION...RJMHazardous weather outlook, Dec 30, 5:16 AM MST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
516 AM MST FRI DEC 30 2011
WYZ101>119-311230-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
516 AM MST FRI DEC 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT THROUGH MIDNIGHT TONIGHT FOR
THE LARAMIE RANGE AND FOOTHILLS...NORTH SNOWY RANGE FOOTHILLS...
AND NORTHERN CARBON COUNTY. WEST TO SOUTHWEST WINDS OF 30 TO 50
MPH WILL GUST AS HIGH AS 75 MPH IN THE WARNED AREA. ELSEWHERE...
WINDS WILL BE SUSTAINED AT 20 TO 35 MPH WITH GUSTS TO 55 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A HIGH WIND WATCH IS IN EFFECT FROM MIDNIGHT TONIGHT THROUGH
SATURDAY AFTERNOON. WEST TO NORTHWEST WINDS OF 30 TO 50 MPH MAY
GUST AS HIGH AS 75 MPH AS A STRONG COLD FRONT AND UPPER LEVEL
WEATHER DISTURBANCE MOVE SOUTHEAST ACROSS THE AREA. THERE WILL
ALSO BE SCATTERED RAIN AND SNOW SHOWERS ON SATURDAY...WITH TWO TO
FOUR INCHES OF SNOWFALL EXPECTED FOR THE SNOWY AND SIERRA MADRE
MOUNTAINS ABOVE 9000 FEET.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...HOWEVER
REPORTS OF STRONG WINDS WILL BE APPRECIATED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-311230-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
516 AM MST FRI DEC 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
IT WILL NOT BE AS WINDY TODAY WITH WEST WINDS GUSTING AS HIGH AS
35 MPH AT TIMES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A HIGH WIND WATCH IS IN EFFECT FROM EARLY SATURDAY MORNING THROUGH
SATURDAY AFTERNOON. WEST TO NORTHWEST WINDS OF 30 TO 40 MPH MAY GUST
AS HIGH AS 65 MPH AS A STRONG COLD FRONT AND UPPER LEVEL WEATHER
DISTURBANCE MOVE SOUTHEAST ACROSS THE AREA. THERE WILL ALSO BE
SCATTERED RAIN AND SNOW SHOWERS ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
JAMSKI
In the hours before
Local storm report, Dec 30, 5:44 AM MST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
544 AM MST FRI DEC 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 AM NON-TSTM WND GST 14 NE CENTENNIAL 41.44N 105.92W
12/30/2011 M59 MPH ALBANY WY DEPT OF HIGHWAYS
SUSTAINED AT 41 MPH.
0445 AM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
12/30/2011 M51 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED AT 42 MPH.
0440 AM NON-TSTM WND GST 7 NW ELK MOUNTAIN 41.76N 106.51W
12/30/2011 M58 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED AT 44 MPH.
0520 AM NON-TSTM WND GST 14 NE CENTENNIAL 41.44N 105.92W
12/30/2011 M54 MPH ALBANY WY DEPT OF HIGHWAYS
SUSTAINED AT 43 MPH.
0530 AM NON-TSTM WND GST 7 NW ELK MOUNTAIN 41.76N 106.51W
12/30/2011 M53 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED AT 43 MPH.
0535 AM NON-TSTM WND GST 5 NW ARLINGTON 41.64N 106.28W
12/30/2011 M52 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED AT 41 MPH.
&&
BCHAPMANLocal storm report, Dec 30, 6:15 AM MST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
615 AM MST FRI DEC 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 AM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.08W
12/30/2011 M60 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED AT 42 MPH. NUMEROUS REPORTS OF WINDS GUSTING
FROM 58 MPH TO 65 MPH BETWEEN 0430L AND 0540L.
&&
BCHAPMANLocal storm report, Dec 30, 7:25 AM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
725 AM MST FRI DEC 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM NON-TSTM WND GST 19 SE LARAMIE 41.12N 105.32W
12/30/2011 M58 MPH ALBANY WY MESONET
&&
BCHAPMANLocal storm report, Dec 30, 8:03 AM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
803 AM MST FRI DEC 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM NON-TSTM WND GST 14 NE CENTENNIAL 41.44N 105.92W
12/30/2011 M59 MPH ALBANY WY DEPT OF HIGHWAYS
SUSTAINED AT 44 MPH. 4G65 AT 0716L. 50G65 AT 0711L.
&&
BCHAPMANLocal storm report, Dec 30, 8:04 AM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
804 AM MST FRI DEC 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM NON-TSTM WND GST 19 SE LARAMIE 41.12N 105.32W
12/30/2011 M59 MPH ALBANY WY DEPT OF HIGHWAYS
SUSTAINED AT 51 MPH.
&&
BCHAPMANLocal storm report, Dec 30, 8:32 AM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
832 AM MST FRI DEC 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM NON-TSTM WND GST 14 WSW CHEYENNE 41.07N 105.04W
12/30/2011 M58 MPH LARAMIE WY MESONET
SUSTAINED AT 52 MPH.
&&
BCHAPMANHigh Wind, Shirley Basin
- When
- December 30, 9:11 AM MST to 3:26 PM MST
- Where
- Shirley Basin forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT site at Arlington measured sustained winds of 40 mph or greater, with a peak gust of 67 mph at 30/1011L.
High Wind, North Snowy Range Foothills
- When
- December 30, 9:11 AM MST to 3:16 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT site at Arlington measured sustained winds of 40 mph or greater, with a peak gust of 67 mph at 30/1011L.
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 30, 9:20 AM MST to 3:15 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT site at Bordeaux measured sustained winds of 40 mph or greater, with a peak gust of 69 mph at 30/1300L.
High Wind, East Platte County
- When
- December 30, 9:20 AM MST to 3:15 PM MST
- Where
- East Platte County forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
The WYDOT site at Bordeaux measured sustained winds of 40 mph or greater, with a peak gust of 69 mph at 30/1300L.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- December 30, 1:50 PM MST to 2:50 PM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The RAWS site near Muddy Gap measured sustained winds of 40 mph or greater, with a peak gust of 64 mph at 30/1350L.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- December 31, 3:50 AM MST to 6:50 AM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The RAWS site near Muddy Gap measured sustained winds of 40 mph or greater, with a peak gust of 68 mph at 31/0550L.
High Wind, Snowy Range
- When
- December 31, 4:52 AM MST
- Where
- Snowy Range forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The RAWS site at Sawmill Park measured a gust of 58 mph.
High Wind, Central Carbon County
- When
- December 31, 5:41 AM MST to 8:31 AM MST
- Where
- Central Carbon County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The WYDOT site at Walcott Junction measured sustained winds of 40 mph or greater, with a peak gust of 64 mph at 31/0816L.
High Wind, South Laramie Range Foothills
- When
- December 31, 6:05 AM MST to 11:05 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT site at Whitaker measured sustained winds of 40 mph or greater, with a peak gust of 71 mph at 31/1010L.
High Wind, Shirley Basin
- When
- December 31, 6:21 AM MST to 9:46 AM MST
- Where
- Shirley Basin forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT site at Arlington measured sustained winds of 40 mph or greater, with a peak gust of 77 mph at 31/0731L.
High Wind, North Snowy Range Foothills
- When
- December 31, 6:21 AM MST to 9:46 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT site at Arlington measured sustained winds of 40 mph or greater, with a peak gust of 77 mph at 31/0731L.
High Wind, Southwest Carbon County
- When
- December 31, 6:31 AM MST to 8:06 AM MST
- Where
- Southwest Carbon County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The WYDOT site west of Rawlins measured sustained winds of 40 mph or greater, with a peak gust of 58 mph at 31/0721L.
High Wind, South Laramie Range
- When
- December 31, 6:45 AM MST to 11:45 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR site at Lynch measured sustained winds of 40 mpp or greater, with a peak gust of 71 mph at 31/1045L.
High Wind, Central Carbon County
- When
- December 31, 6:53 AM MST to 8:53 AM MST
- Where
- Central Carbon County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The wind sensor at the Rawlins Airport measured sustained winds of 40 mph or greater, with a peak gust of 65 mph at 31/0653L.
High Wind, Laramie Valley
- When
- December 31, 7:11 AM MST to 10:36 AM MST
- Where
- Laramie Valley forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
The WYDOT site at Quealy Dome measured sustained winds of 40 mph or greater, with a peak gust of 63 mph at 31/0811L.
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 31, 7:20 AM MST to 11:10 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT site at Bordeaux measured sustained winds of 40 mph or greater, with a peak gust of 65 mph at 31/1055L.
High Wind, East Platte County
- When
- December 31, 7:20 AM MST to 11:10 AM MST
- Where
- East Platte County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
The WYDOT site at Bordeaux measured sustained winds of 40 mph or greater, with a peak gust of 65 mph at 31/1055L.
High Wind, South Laramie Range
- When
- December 31, 7:47 AM MST to 12:12 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT site at Vedauwoo measured sustained winds of 40 mph or greater, with a peak gust of 70 mph at 31/0812L.
High Wind, South Laramie Range Foothills
- When
- December 31, 8:41 AM MST to 12:11 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT site at Wyoming Hill measured sustained winds of 40 mph or greater, with a peak gust of 73 mph at 31/1026L.
High Wind, North Laramie Range
- When
- December 31, 8:44 AM MST to 9:44 AM MST
- Where
- North Laramie Range forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.253, -105.399 (the zone’s center; the record gives no point)
The RAWS site at Dodge Creek measured sustained winds of 40 mph or greater, with a peak gust of 60 mph at 31/0844L.
High Wind, Central Laramie County
- When
- December 31, 8:53 AM MST to 11:53 AM MST
- Where
- Central Laramie County forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Injuries
- 7 direct, 0 indirect
- Reported by
- ASOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
The wind sensor at the Cheyenne Regional Airport measured sustained winds of 40 mph or greater, with a peak gust of 76 mph at 31/1004L. The high winds were responsible for scattered power outages and property damage. Several large trees were uprooted, with a few on parked vehicles and houses. Just before 1100L, parts of the roof were blown off the Sam's Club in Cheyenne. Two persons were injured when they were struck by roof tiles in the parking lot. Five other persons were treated for minor wind-related injuries. Several Cheyenne businesses lost signs due to the strong wind gusts.
High Wind, East Laramie County
- When
- December 31, 9:05 AM MST to 11:45 AM MST
- Where
- East Laramie County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
The WYDOT site at Gun Barrel measured sustained winds of 40 mph or greater, with a peak gust of 60 mph at 31/1135L.
High Wind, East Laramie County
- When
- December 31, 9:45 AM MST to 12:15 PM MST
- Where
- East Laramie County forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
The AWOS site at Pine Bluffs measured sustained winds of 40 mph or greater, with a peak gust of 71 mph at 31/1155L.
High Wind, Converse County Lower Elevations
- When
- December 31, 9:54 AM MST
- Where
- Converse County Lower Elevations forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
The wind sensor at the Douglas Airport measured a gust of 64 mph.
High Wind, Niobrara County
- When
- December 31, 10:04 AM MST
- Where
- Niobrara County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.057, -104.475 (the zone’s center; the record gives no point)
The wind sensor two miles east-southeast of Lusk measured a gust of 63 mph.
High Wind, Goshen County
- When
- December 31, 10:35 AM MST to 11:18 AM MST
- Where
- Goshen County forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.088, -104.353 (the zone’s center; the record gives no point)
The wind sensor at the Torrington Airport measured a peak gust of 69 mph at 31/1112L.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Avalanche in Montana, December 30 to 31, 20111 death · 2 events
- High Wind in Utah, December 30 to 31, 2011$50,000 · 70 kt wind · 5 events
- High Wind in Colorado, December 30 to 31, 201196 kt wind · 20 events
- Winter Storm and High Wind in Wyoming, December 30 to 31, 201167 kt wind · 7 events
- Heavy Snow in Idaho, December 30 to 31, 20115 events
- High Wind in Nevada, December 30, 201170 kt wind · 4 events
- Damaging Winds in Idaho, December 30, 201165 kt wind · 3 events
- High Wind in Oregon, December 30, 201170 kt wind · 2 events
- Heavy Snow in Washington, December 30, 20111 event
- Heavy Snow in Oregon, December 30, 20111 event
- Waterspout in South Atlantic Coastal Waters, December 30, 20111 event
- High Wind in Montana, December 30, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353637, 353652, 353641, 353643, 353634, 353635, 353655, 353651, 353659, 353639, 353653, 353654, 353657, 353649, 353656, 353642, 353645, 353658, 353660, 353633, 353661, 353662, 353663, 353631, 353632, 353647.